Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS St. Louis, MO

May 27, 2017Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 3:37 PM CDT for Madison County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 3:37 PM CDT (20:37 UTC)
Expired
May 27, 2017, 4:30 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

County Madison County, MO

The radar

The Paducah radar (KPAH), 138 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:02 PM CDTTSTM WND DMG1 N Saco, MOTREES DOWN IN SACO.
May 27, 4:08 PM CDTHAIL 1.753 Nne Saco, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KLSX 272037
SVRLSX
MOC123-272130-
/O.NEW.KLSX.SV.W.0102.170527T2037Z-170527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
337 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Madison County in southeastern Missouri...

* Until 430 PM CDT.

* At 337 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Saco, moving east at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Marquand, Buckhorn and Saco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3732 9021 3732 9055 3751 9055 3750 9014
      3731 9014 3731 9019
TIME...MOT...LOC 2037Z 277DEG 30KT 3742 9056 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

Tilly
1 follow-up statement
907 
WWUS53 KLSX 272131
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
431 PM CDT SAT MAY 27 2017

MOC123-272141-
/O.EXP.KLSX.SV.W.0102.000000T0000Z-170527T2130Z/
Madison MO-
431 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3732 9021 3732 9055 3751 9055 3750 9014
      3731 9014 3731 9019
TIME...MOT...LOC 2131Z 274DEG 32KT 3737 9010 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:45 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 27, 11:45 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1145 AM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sat May 27 2017

Primary concern for the short term is potential for severe weather
this afternoon and evening.  Atmosphere will be primed by mid  to
late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and
south of I-70 according to the RAP and GFS with somewhat lower
values further north.  These very high CAPE values are paired
with with 40+kts of 0-6km shear.  Forecast soundings are showing a
deep elevated mixed layer with 7-9C/km lapse rates from 700m to
500- 450mb which is helping to produce these very high CAPE
values. These values are well into the range to produce some
significant severe weather Saturday afternoon and evening.
Hodographs show some decent directional shear in the lowest
kilometer of the atmosphere, but quickly straighten out with speed
shear dominating from 2-6km. This suggests that the initial storm
mode may be discrete cells or clusters, but it should grow
upscale into a QLCS. All convection allowing models (CAMs) are
showing this scenario now, with the only real differences between
them being timing and exact position of the QLCS. For the PoP
forecast, I stuck pretty close to the 3km NAM which as been pretty
consistent with the development, mode, and timing of the system
as it moves across our area. Expect the leading edges to be
approaching our central Missouri counties between 21-23Z, with the
system approaching the Mississippi River in east central Missouri
around between 01-02Z...and through the eastern portion of the
CWFA by around 05Z. With the severe weather parameters on the high
end of the scale, damaging wind in excess of of 80 mph, golf ball
size hail or larger, and a few tornadoes are possible. As
mentioned before...the primary threat area will be along and south
of I-70.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 327 AM CDT Sat May 27 2017

While the primary MCS will have moved well to the southeast of the
CWA by 12Z on Sunday morning, the GFS/NAM are still showing a
surface low over northern Illinois with the main cold front trailing
southwest through east central and south central Missouri. This
front will move slowly east during the morning hours and should
clear the CWA around midday.  A mid-level trough that will start the
day over the central Plains will move east through the day and will
provide at least some some ascent through mid afternoon across
southeast Missouri and south central Illinois.  Will continue to go
with a chance of showers and thunderstorms in the morning over the
southern and eastern parts of the CWA when the instability will be
the highest ahead of the main cold front, and back down to a slight
chance in the afternoon.  Will also continue mention the potential
for a few strong to severe thunderstorms on Sunday in the marginal
risk area during the day on Sunday.

Then it still looks like a mainly dry forecast Sunday night into
Monday night as the cold front will move well south of the area and
most the Great Lakes upper low pivots to the north.  By Tuesday and
Wednesday, the front will move back north into southern Missouri and
Illinois and showers and thunderstorms will develop along it as the
GFS/ECMWF show varying timing of shortwave troughs moving along the
front.  The chance of showers and thunderstorms will continue into
late in the week as both the GFS/ECMWF continue to show the front
over Missouri and southern Illinois.

Highs most of next week will be in the mid 70s to around 80 degrees
given that 850mb temperatures will be around 10-12C.  SREF mean
temperatures reflect this thinking.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:27 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe weather is likely this afternoon and evening. Damaging
winds to 80 mph, golfball or larger size hail, and a few tornadoes
will be possible. The greatest risk will generally be along and
south of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Sunday
over southeast Missouri and south central Illinois. Large hail and
damaging winds will be the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

Britt

In the hours before

Local storm report, May 27, 3:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     META                    38.31N  92.17W
05/27/2017  E40 MPH          OSAGE              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700433

GOSSELIN
Local storm report, May 27, 3:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N  92.16W
05/27/2017  M47 MPH          CALLAWAY           MO   ASOS

&&

EVENT NUMBER LSX1700434

GOSSELIN
Local storm report, May 27, 3:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LESTERVILLE             37.46N  90.83W
05/27/2017  M1.00 INCH       REYNOLDS           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700435

WALSH
Local storm report, May 27, 3:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             3 N LINN                38.52N  91.84W
05/27/2017  E1.00 INCH       OSAGE              MO   PUBLIC

&&

EVENT NUMBER LSX1700436

BYRD
Local storm report, May 27, 3:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     1 S SPARTA              38.14N 89.72W
05/27/2017                   RANDOLPH           IL   PUBLIC

            TWO TREES DOWNED. ONE ON POWERLINES AND
            ANOTHER ON A HOUSE.

&&

TES
Local storm report, May 27, 3:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSW CHLORIDE          37.43N 90.70W
05/27/2017  E1.25 INCH       IRON               MO   TRAINED SPOTTER

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington44 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:10 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds54 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren34 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min
May 27, 4:45 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.